Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 33, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 9, 2001, 6:34 PM EDT for Charlevoix County, Michigan. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 2001, 6:34 PM EDT (22:34 UTC)
- Expired
- Jul 9, 2001, 7:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Charlevoix County, MI
The radar
The NCL Michigan radar (KAPX), 57 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:45 PM EDT | Thunderstorm Wind 55 E | Charlevoix, MI | |
| Jul 9, 6:55 PM EDT | Thunderstorm Wind 55 E | Charlevoix, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 092235 SVRAPN MIC029-092300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 634 PM EDT MON JUL 9 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLEVOIX COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 700 PM EDT * AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF CHARLEVOIX...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL REACH... IRONTON AROUND 640 PM EDT HORTON BAY AROUND 645 PM EDT ADVANCE...EAST JORDAN AROUND 650 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:48 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 9, 3:48 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 348 PM EDT MON JUL 9 2001 THE CURRENT APX 88D SHOWS SCATTERED SHOWERS MOVING OVER PORTIONS OF NORTHERN MICHIGAN AND WISCONSIN. THE LATEST SATELLITE LOOP SHOWS SCATTERED/BROKEN AC OVER MUCH OF UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. THE CLOUDS AND CONVECTION CURRENTLY AFFECTING NORTHERN MICHIGAN AND WISCONSIN...IS IN RESPONSE TO BOTH SURFACE AND UPPER LEVEL TROUGHING AND LIMITED INSTABILITY. MODEL DATA WAS IN GOOD AGREEMENT THIS PACKAGE WITH LOW AND MID LEVEL MOISTURE...LIFT TONIGHT...ALONG WITH DRIER AND COOLER CONDITIONS FOR WEDNESDAY. THE MAIN FORECAST CONCERNS THIS PACKAGE WILL BE CENTERED ON THE CHANCE OF SHOWERS OR THUNDERSTORMS TONIGHT AND TUESDAY ALONG WITH TEMPERATURES ON WEDNESDAY. TONIGHT...THE CURRENT APX 88D SHOWS SCATTERED SHOWERS OVER PORTIONS OF EAST UPPER MICHIGAN...NORTHWEST LOWER MICHIGAN AND PORTIONS OF NORTHERN WISCONSIN. THIS CONVECTION HAS FORMED IN A 850 MB THTE REGION WHERE 850 MB MOISTURE WAS AROUND 6C-7C WITH SURFACE DEW POINTS IN THE UPPER 50S. THIS CREATES A LIFTED INDEX AND SHOWALTER AROUND ZERO TO -1. LIFT TO THE REGION WILL BE SUPPLIED BY BOTH SURFACE AND UPPER LEVEL SUPPORT. AT THE SURFACE...A WEAK BOUNDARY WILL MOVE OVER NORTHERN LAKE SUPERIOR...WITH A 500 MB VORT ROTATING INTO THE NORTHERN LAKES FROM AROUND THE UPPER LOW LOCATED OVER JAMES BAY. THE LATEST MODEL DATA SHOWS ADDITIONAL LIFT THIS EVENING WILL BE BE SUPPLIED BY JET DYNAMICS...AS THE LEFT EXIT REGION OF THE 250 MB JET MOVES INTO THE NORTHWEST LAKES. THE LATEST MODEL RUN SHOWS HIGH 850 MB AND SURFACE DEW POINTS MOVING OVER LOWER MICHIGAN THIS EVENING WITH 850/500 MB QVECTORS SHOWING CONVERGENCE OVER THE REGION UNTIL 06Z TUESDAY. THEREFORE DUE TO THE LATEST RADAR AND MODEL TRENDS...WILL MENTION SHOWERS AND A POSSIBLE THUNDERSTORM OVER NORTHERN LOWER MICHIGAN UNTIL MIDNIGHT WITH SCATTERED SHOWERS OVER EAST UPPER THIS EVENING. TUESDAY...SURFACE RIDGING WILL BUILD OVER THE UPPER MIDWEST WHILE BUILDING INTO THE WESTERN LAKES REGION THROUGH THE AFTERNOON. AT UPPER LEVELS...A 500 MB LOW WILL BE CENTERED OVER JAMES BAY THROUGH THE DAY...WITH A STRONG VORT MAX MOVING OVER LAKE SUPERIOR INTO THE NORTHERN LAKES REGION BY THE AFTERNOON. DRIER AIR BOTH AT MID AND LOW LEVELS WILL BE NOTED OVER EAST UPPER TUESDAY AFTERNOON AS 850 MB DEW POINTS DROP TO AROUND 4C WITH SURFACE DEW POINTS IN THE LOW 50S. OVER NORTHERN LOWER MICHIGAN...850 MB DEW POINTS WILL BE AROUND 6C WITH SURFACE DEW POINTS IN THE MID TO UPPER 50S. 850/500 AND 700/500 MB QVECTORS SHOWS CONVERGENCE INCREASING OVER THE FORECAST AREA DURING THE MORNING AND EARLY AFTERNOON...SO WILL MENTION A CHANCE OF MORNING SHOWERS OVER EAST UPPER WITH SCATTERED SHOWERS ACROSS NORTHERN LOWER WITH A THUNDERSTORM ALSO POSSIBLE. HIGHS TUESDAY WILL GENERALLY BE IN THE LOW 70S OVER EAST UPPER TO THE MID AND UPPER 70S OVER NORTHERN LOWER...AS 850 MB TEMPERATURES DROP TO AROUND 7C OVER EAST UPPER AND TO AROUND 10C OVER NORTHERN LOWER MICHIGAN. TUESDAY NIGHT THROUGH WEDNESDAY...SURFACE RIDGING WILL BE THE DOMINATE FEATURE OVER THE REGION TUESDAY NIGHT THROUGH WEDNESDAY... WITH DIMINISHING UPPER LEVEL ANTI CYCLONIC FLOW AT 500 MB. 850 MB TEMPERATURES WILL BE AROUND 6C OVER THE NORTHERN LAKES REGION WEDNESDAY FOR AFTERNOON HIGHS IN THE UPPER 60S TO LOW 70S. SKIES WILL GENERALLY BE MOSTLY SUNNY AS THE AIRMASS OVER THE UPPER LAKES THROUGH WEDNESDAY NIGHT WILL CONSIST OF 850/500 AND 700/300 MB MOISTURE UNDER 40 PERCENT. THEREFORE WILL GO WITH COOL AND DRY CONDITIONS ACROSS THE ENTIRE FORECAST AREA TUESDAY NIGHT THROUGH WEDNESDAY. EXTENDED DISCUSSION...EXTENDED MODEL DATA WAS IN GOOD AGREEMENT THIS PACKAGE...WITH RESPECT TO SURFACE AND UPPER LEVEL FEATURES MOVING OVER THE GREAT LAKES. CANADIAN HIGH PRESSURE ROOTED NORTH OF HUDSON BAY...WILL BE IN PLACE OVER THE LAKES REGION THURSDAY WITH A 500 MB LOW MOVING NORTHEAST OF LAKE ONTARIO. THIS PATTERN WILL CONTINUE OVER THE NORTHERN LAKES THROUGH FRIDAY...ALLOWING NORTHERLY WINDS TO BRING COOL TEMPERATURES INTO THE STATE THURSDAY AND FRIDAY. FOR THE WEEKEND SURFACE HIGH PRESSURE WILL REMAIN THE DOMINATING INFLUENCE OVER THE REGION...WITH INCREASING HEIGHTS AS RIDGING BUILDS ACROSS THE ENTIRE UPPER MIDWEST. THEREFORE WILL KEEP SATURDAY AND SUNDAY DRY WITH WARMING TEMPERATURES. ON MONDAY...MORE HUMID AIR IS EXPECTED BACK ACROSS THE STATE...AS A STORM SYSTEM MOVES ACROSS THE UPPER MIDWEST. HOWEVER THE MAIN LIFT WITH THE SURFACE FRONT AND UPPER LOW...IS NOT EXPECTED TO AFFECT NORTHERN LOWER OR EAST UPPER UNTIL TUESDAY MORNING. THEREFORE WILL KEEP 6THE FORECAST AREA DRY EVEN MONDAY. .APX...NONE. SWR
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.